Alert archive / Arkansas / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 39, NWS Little Rock, AR

March 15, 2002Faulkner County, Arkansas

NWS Little Rock, AR issued this severe thunderstorm warning at Mar 15, 2002, 5:43 PM CST for Faulkner County, Arkansas. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 15, 2002, 5:43 PM CST (23:43 UTC)
Expired
Mar 15, 2002, 6:30 PM CST
In force
47 min
Issued by
NWS Little Rock, AR
Area
Counties, with a storm outline in the text

County Faulkner County, AR

The radar

The Little Rock radar (KLZK), 42 km from the middle of the area, began a volume at 23:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 15, 5:30 PM CSTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 11.7 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2002-03-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 580 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2002-03-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 235 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
580 J/kg
Mixed-layer CIN
-38 J/kg
Mixed-layer LCL
551 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
235 m²/s²
0-3 km storm-relative helicity
222 m²/s²
Significant tornado parameter
0.6
Supercell composite
4.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KLZK 152343
SVRLIT
ARC045-160030-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LITTLE ROCK AR
542 PM CST FRI MAR 15 2002

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  FAULKNER COUNTY IN CENTRAL ARKANSAS

* UNTIL 630 PM CST

* AT 533 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  A SEVERE THUNDERSTORM 16 MILES SOUTHWEST OF ENOLA...OR NEAR
  CONWAY...MOVING NORTHEAST AT 45 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ENOLA AROUND 555 PM CST
  MOUNT VERNON AROUND 600 PM CST

&&

THE MAIN THREATS WITH THIS STORM ARE DIME SIZE HAIL OR LARGER AND 
STRONG TO DAMAGING WINDS. FOR YOUR PROTECTION...GO INDOORS UNTIL THE 
STORM HAS PASSED.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE.

LAT...LON 3536 9212 3515 9212 3502 9237 3517 9248

$$

46

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 15, 3:27 PM CST, 2 hours 16 minutes earlier.

Area forecast discussion, Mar 15, 3:27 PM CST, 2 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LITTLE ROCK AR
327 PM CST FRI MAR 15 2002

FORECAST CONCERNS: SVR WX POTENTIAL EARLY...THEN TEMP AND POP TRENDS.

CURRENT SFC/MSAS DATA SHOWS FRONT HAS MADE A LITTLE SEWD PROGRESS
FROM THIS MRNG. CURRENTLY THE BNDRY RUNS FROM KARG...TO KRUE...TO
KMWT TO KDEQ. A SFC WAVE WAS ALSO NOTED OVER SWRN AR. CAP TO THE
SOUTH OF THE FRONT WILL WEAKEN CONTINUE TO THIS EVENING AS UPPER
SUPPORT/COLDER AIR ALOFT MOVE INTO THE FA. ALREADY SEE SOME TSRA
STARTING TO FIRE OVER CNTRL AND SWRN AR. MEANWHILE...ELEVATED
CONVECTION CONTINUES TO AFFECT WRN AND NRN AR...N OF THE BNDRY.

MODELS ARE IN DECENT AGREEMENT WITH OVERALL FCST TRENDS FOR THE
PERIOD. UPPER FLOW STILL PROGGED TO REMAIN FROM THE SW FOR THE NEXT
FEW DAYS. SEVERAL UPPER LEVEL SYSTEMS MOVING THRU THE UPPER FLOW
WILL BRING PERIODS OF UNSETTLED WX THRU THE WEEKEND. TIMING OF EACH
RAIN EVENT WILL BE A HEADACHE FOR THIS FCST. WENT WITH A BLEND OF
THE ETA AND AVN FOR THIS PACKAGE.

SFC LOW WILL TRACK NEWD THIS EVENING...THIS SHOULD ALLOW CDFNT TO
WORK THRU THE REST OF THE FA TONIGHT. WILL CONTINUE WITH SCATTERED
POPS OVER WRN AND NRN ZONES MAINLY EARLY TNGT...WITH LIKELY POPS
ELSEWHERE. SOMEWHAT COOLER AND DRIER AIR WILL MOVE IN BEHIND THE
FRONT OVERNIGHT AND MUCH OF SATURDAY.

NEXT UPPER SYSTEM WILL BRING A CHANCE OF SHRA TO MOST AREAS SATURDAY
NIGHT AND EARLY SUNDAY...AS SFC FRONT DRIFTS NWD. THEN EXPECT
ANOTHER BREAK IN THE PRECIP FOR MUCH OF THE DAY ON SUNDAY. YET
ANOTHER UPPER SYSTEM WILL BRING MORE RAIN CHANCES TO THE REGION
MONDAY INTO EARLY TUESDAY. FRONT FINALLY GETS A GOOD PUSH SEWD BY
MIDWEEK. MAJOR DIFFERENCES NOTED IN THE LONGER RANGE MODELS...SO
CONFIDENCE IS NOT HIGH ATTM.

TEMPS WILL BE A CHALLENGING THROUGHOUT THE PERIOD. CLOUDS/RAIN WILL
KEEP TEMPS DOWN...ESPECIALLY OVER SERN AR. TRENDED WITH MOS FOR
TEMPS ALL PERIODS.

WITH THE GROUND ALREADY SATURATED OVER MUCH OF AR...THE ADDITIONAL
RAIN OVER THE NEXT FEW DAYS WILL AGGRAVATE THE FLOODING POTENTIAL.
SH ISSUED AN ESF FOR THE REGION TO COVER THIS POTENTIAL.  ..44..

.LZK...NONE.

In the hours before

Special weather statement, Mar 15, 1:00 PM CST, 4 hours 43 minutes before
ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-160000-

SEVERE WEATHER OUTLOOK...CORRECTED...
NATIONAL WEATHER SERVICE LITTLE ROCK AR
100 PM CST FRI MAR 15 2002

...SLIGHT RISK OF SEVERE WEATHER THIS AFTERNOON AND EVENING...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER ALL BUT
EXTREME NORTHWEST ARKANSAS FROM THIS AFTERNOON THROUGH THIS
EVENING.

STRONG SOUTH WINDS HAVE BROUGHT AN UNSEASONABLY WARM AND HUMID
AIRMASS TO THE NATURAL STATE. A STRONG...SLOW MOVING COLD FRONT WAS
LOCATED OVER WESTERN AND CENTRAL ARKANSAS THIS AFTERNOON. AS
TEMPERATURES CONTINUE TO RISE WELL INTO THE 70S AHEAD OF THE COLD
FRONT...THE AIRMASS WILL CONTINUE TO BECOME QUITE UNSTABLE.
THUNDERSTORMS WILL CONTINUE TO DEVELOP THIS AFTERNOON AS STRONG JET
STREAM WINDS REACH THE MID MISSISSIPPI VALLEY. THE STORMS WILL MOVE
QUICKLY NORTHEAST...AND ARE EXPECTED TO EXIT MOST OF ARKANSAS BY
MIDNIGHT.

DUE TO THE INSTABILITY OF THE AIRMASS...AND COLD TEMPERATURES
ALOFT...THE PRIMARY THREAT IS EXPECTED TO BE LARGE HAIL. THERE MAY
ALSO BE A THREAT OF DAMAGING WINDS IF THE STORMS ARE ABLE TO
ORGANIZE INTO A LINE...BUT THIS IS MORE LIKELY TO OCCUR AFTER THE
STORMS HAVE MOVED EAST OF ARKANSAS. THERE IS NOT MUCH CHANGE IN WIND
DIRECTION WITH HEIGHT...SO THE THREAT OF TORNADOES IS MINIMAL.
HOWEVER...ONE OR TWO TORNADOES CANNOT BE RULED OUT.

ACTIVATION OF STORM SPOTTERS...EMERGENCY MANAGEMENT OFFICIALS...AND
AMATEUR RADIO OPERATORS MAY BE NEEDED THIS EVENING.

57
Special weather statement, Mar 15, 1:00 PM CST, 4 hours 43 minutes before
ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-160000-

SEVERE WEATHER OUTLOOK...CORRECTED...
NATIONAL WEATHER SERVICE LITTLE ROCK AR
100 PM CST FRI MAR 15 2002

...SLIGHT RISK OF SEVERE WEATHER THIS AFTERNOON AND EVENING...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER ALL BUT
EXTREME NORTHWEST ARKANSAS FROM LATE THIS AFTERNOON THROUGH THIS
EVENING.

STRONG SOUTH WINDS HAVE BROUGHT AN UNSEASONABLY WARM AND HUMID
AIRMASS TO THE NATURAL STATE. A STRONG...SLOW MOVING COLD FRONT WAS
LOCATED OVER WESTERN AND CENTRAL ARKANSAS THIS AFTERNOON. AS
TEMPERATURES CONTINUE TO RISE WELL INTO THE 70S AHEAD OF THE COLD
FRONT...THE AIRMASS WILL CONTINUE TO BECOME QUITE UNSTABLE.
THUNDERSTORMS WILL CONTINUE TO DEVELOP THIS AFTERNOON AS STRONG JET
STREAM WINDS REACH THE MID MISSISSIPPI VALLEY. THE STORMS WILL MOVE
QUICKLY NORTHEAST...AND ARE EXPECTED TO EXIT MOST OF ARKANSAS BY
MIDNIGHT.

DUE TO THE INSTABILITY OF THE AIRMASS...AND COLD TEMPERATURES
ALOFT...THE PRIMARY THREAT IS EXPECTED TO BE LARGE HAIL. THERE MAY
ALSO BE A THREAT OF DAMAGING WINDS IF THE STORMS ARE ABLE TO
ORGANIZE INTO A LINE...BUT THIS IS MORE LIKELY TO OCCUR AFTER THE
STORMS HAVE MOVED EAST OF ARKANSAS. THERE IS NOT MUCH CHANGE IN WIND
DIRECTION WITH HEIGHT...SO THE THREAT OF TORNADOES IS MINIMAL.
HOWEVER...ONE OR TWO TORNADOES CANNOT BE RULED OUT.

ACTIVATION OF STORM SPOTTERS...EMERGENCY MANAGEMENT OFFICIALS...AND
AMATEUR RADIO OPERATORS MAY BE NEEDED THIS EVENING.

57
Local storm report, Mar 15, 4:37 PM CST, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
437 PM CST FRI MAR 15 2002

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0305 PM    LEAD HILL                 AR   .75 INCH HAIL
03/15/02   BOONE                          HAIL COVERED GROUND.
                                          REPORTED BY EMERGENCY
                                          MANAGEMENT.

0415 PM    ROYAL                     AR   .88 INCH HAIL
03/15/02   GARLAND                        REPORTED BY STORM
                                          SPOTTER.

0415 PM    ROYAL                     AR   70 MPH TSTM GUST
03/15/02   GARLAND                        REPORTED BY STORM
                                          SPOTTER.
Local storm report, Mar 15, 4:57 PM CST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
457 PM CST FRI MAR 15 2002

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0250 PM    WESTERN GROVE             AR   1.5 INCH HAIL
03/15/02   NEWTON                         REPORTED BY PUBLIC.

0440 PM    FOUNTAIN LAKE             AR   .75 INCH HAIL
03/15/02   GARLAND                        REPORTED BY EMERGENCY
                                          MANAGEMENT.

0445 PM    4 NE FOUNTAIN LAKE        AR   WIND DAMAGE
03/15/02   GARLAND                        POWER OUTAGES AND LARGE
                                          TREE LIMBS DOWN

The office that day

Everything else NWS Little Rock, AR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 15, 3:37 PM CSTSevere Thunderstorm WarningLZKGarland, Montgomery43 min
Mar 15, 4:17 PM CSTSevere Thunderstorm WarningLZKGarland28 min
Mar 15, 4:43 PM CSTSevere Thunderstorm WarningLZKSaline47 min
Mar 15, 5:11 PM CSTSevere Thunderstorm WarningLZKPulaski49 min

Nearby

Severe Thunderstorm Warnings in Arkansas, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.